Learn More     Subscribe    
Join Now!      Login
 
 
 
FREE HEALTH
NEWSLETTER
 
 
Walking Quiz
Which of the following in NOT a direct benefit of a regular walking regimen?
 
 
 
 
W
hat Doctors Don't Tell You
 

LUPUS ERYTHEMATOSUS
THE FOOD FACTOR

© What Doctors Don't Tell You (Volume 7, Issue 9)

Studies have shown that steroids can cause permanent damage after just a single dose, and may actually cause further damage to a individual's already fragile immune system (see WDDTY, 1996; 7(2): 1-3, 11-12).

There are dangers in other drugs used to treat SLE. Cyclosporin, an immunosupressant usually used to stop rejection of transplanted organs, can cause kidney dysfunction, high blood pressure and stomach problems; anti malaria drugs such as chloroquine and hydroxychloroquine have been found, mostly by trial and error, to exert some beneficial effects on the arthritic symptoms associated with SLE. But their most common side effect is visual impairment, which can occur in doses above 6 mg per day (Arthritis Rheum, 1979; 22: 832). Other side effects include tinnitus, insomnia, hyperactivity and anemia. Another immunosuppressant, methotrexate, can cause stomach complaints and nausea as well as damage to the liver and lungs (Ann Rheum Dis, 1990; 49: 25-7). Death can occur in high doses, especially if the patient is taking daily, instead of weekly doses (Drugs and Therapeutics Bulletin, 1993; 31: 18). The side effects of these drugs are so severe that they should only be used in extreme cases where the patient's life is under threat.

By concentrating on suppressing and managing symptoms, it seems that medicine is missing some important clues about where SLE may come from. Medicine believes that SLE can be organic, originating within the individual's body, triggered by toxins or genetic predisposition. But it can also be iatrogenic, caused by many different medicines given to treat other, unrelated disorders (Science, 1994; 266: 810-13). There are, in fact, more than 80 different drugs which can cause lupus.

For instance an attack of SLE can be brought about by the use of procainamide (used to treat heart arythmias), propylthiouracil (an antithyroid), trimethadione (an antituberculosis drug), hydralazine (a vasodilator) or even the tetanus vaccine.

The over consumption of antibiotics, particularly those containing sulphonamide (Septra, Septrin, cotrimoxazole) to treat viruses such as those associated with colds or flu (for which they are almost always totally ineffective) has been shown to damage the immune system and is very commonly associated with bringing on an attack of lupus.

Women who have SLE have been shown to have very low levels of testosterone, apparently because their bodies break down the hormone more rapidly than others (Arthritis Rheum, 1994; 26: 1517-21). Patients of both sexes may also have elevated levels of prolactin (J Rheumatol, 1993; 20: 1095-100). Because of this, women with SLE are increasingly given hormone therapy, though there is little evidence that it is effective (Arth Rheum, 1985; 28: 1243-50; Ann Rheum Dis, 1991; 50: 897-8). What has been demonstrated, though, is that putting women on high doses of estrogen (such as those contained in some birth control pills) can both produce SLE like symptoms and aggravate existing SLE (Scan J Rheumatol, 1991; 20: 427-33).

The lupus induced by medicines has a slightly different character to other forms of lupus (Rheum Dis Clin North Am, 1994; 20: 6186), which are 10 times more common. Once medication is stopped, SLE symptoms can disappear within four to six weeks. But harmful antibodies can remain in the system for as long as a year (N Eng J Med, 1994; 330: 1871-9).

Where does lupus come from? Research has turned up an intriguing possible link with the menstrual cycle. In the 1980s a maverick UCLA scientist named Patrick Schlievert was trying to convince the Centers for Disease Control (CDC) in America that a new strain of Staphylococcus aureus was producing a lethal toxin which was leading to Toxic Shock syndrome (TSS). It took years for the CDC to officially recognize the Toxic Shock Syndrome Toxin-1 (TSST-1) and admit that tampons weren't the cause of TSS, but simply the growth medium for a particularly deadly bug which, once a woman was infected, acted like a time bomb inside her. A first exposure to the virus produced flu like symptoms and sensitized the immune system. Although the woman would recover from the illness, the Staph virus would remain in her vagina, where its population would surge, feeding on the nutrient rich menstrual blood and endometrial tissue, resulting in TSS.

Add your comment   CONTINUED      Previous   1  2  3  Next   
About The Author
What Doctors Don’t Tell You is one of the few publications in the world that can justifiably claim to solve people's health problems - and even save lives. Our monthly newsletter gives you the facts you won't read anywhere else about what works, what doesn't work and what may harm you in both orthodox and alternative medicine. We'll also tell you how you can prevent illness.......more
Related Articles
 
Share   Facebook   Buzz   Delicious   Digg   Twitter  
 
 
 
 
 
 
From Our Sponsor
 
 
 
 
 
 
Featured Events
Wellness Inventory Certification Training - Level I
     February 18-May 20, 2014
     Los Angeles, CA USA
 
Additional Calendar Links
 
Wellness, Thinking, dimension!

Search   
Home       Wellness       Health A-Z       Alternative Therapies       Find a Practitioner       Healthy Products       Bookstore       Wellness Inventory
Healthy Kitchen       Healthy Woman       Healthy Man       Healthy Child       Healthy Aging       Wellness Center       Nutrition Center       Fitness Center
Free Newsletter      What Doctor's Don't Tell You      Stevia.com      Discount Lab Tests      First Aid      Global Health Calendar      Privacy Policy     Contact Us

Disclaimer: The information provided on HealthWorld Online is for educational purposes only and IS NOT intended as a substitute for professional medical advice, diagnosis, or treatment. Always seek professional medical advice from your physician or other qualified healthcare provider with any questions you may have regarding a medical condition.